Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 32, NWS Philadelphia/Mount Holly

June 14, 20244 counties in New Jersey; Bucks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 14, 2024, 6:09 PM EDT for 4 counties in New Jersey; Bucks County, Pennsylvania. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2024, 6:09 PM EDT (22:09 UTC)
Expired
Jun 14, 2024, 6:30 PM EDT
In force
21 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burlington County, NJ, Mercer County, NJ, Middlesex County, NJ, Somerset County, NJ, Bucks County, PA

The radar

The Philadelphia radar (KDIX), 47 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:20 PM EDTTSTM WND GST 60Columbus Njwxnet, NJNJWxNet measured gust at Columbus.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:57 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WUUS51 KPHI 142209
SVRPHI
NJC005-021-023-035-PAC017-142230-
/O.NEW.KPHI.SV.W.0032.240614T2209Z-240614T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
609 PM EDT Fri Jun 14 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Mercer County in central New Jersey...
  Northwestern Burlington County in southern New Jersey...
  Southwestern Somerset County in northern New Jersey...
  Southwestern Middlesex County in northern New Jersey...
  Southeastern Bucks County in southeastern Pennsylvania...

* Until 630 PM EDT.

* At 608 PM EDT, severe thunderstorms were located along a line
  extending from Hopewell to near Palmyra, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Philadelphia, Trenton, Bensalem, Ewing, Willingboro, Princeton,
  Florence, Burlington, Bristol, Mount Holly, Riverside, Palmyra,
  Bordentown, Pennington, Beverly, Yardley, Hopewell, Tullytown,
  Langhorne, and Florence-Roebling.

This includes the following highways...
 New Jersey Turnpike between exits 5 and 7A.
 Pennsylvania Turnpike between mile markers 352 and 359.
 Interstate 95 in Pennsylvania between mile markers 34 and 40.
 Interstate 195 in New Jersey between mile markers 0 and 3.
 Interstate 295 in New Jersey between mile markers 43 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3997 7475 4000 7502 4003 7501 4005 7498
      4006 7498 4008 7496 4012 7497 4038 7484
      4039 7480 4041 7481 4042 7480 4043 7475
      4035 7459
TIME...MOT...LOC 2208Z 274DEG 34KT 4040 7476 3998 7499 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
1 follow-up statement
088 
WWUS51 KPHI 142222
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
622 PM EDT Fri Jun 14 2024

NJC005-021-023-035-PAC017-142231-
/O.EXP.KPHI.SV.W.0032.000000T0000Z-240614T2230Z/
Mercer NJ-Burlington NJ-Somerset NJ-Middlesex NJ-Bucks PA-
622 PM EDT Fri Jun 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR MERCER...NORTHWESTERN
BURLINGTON...SOUTHWESTERN SOMERSET...SOUTHWESTERN MIDDLESEX AND
SOUTHEASTERN BUCKS COUNTIES WILL EXPIRE AT 630 PM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern, central, northern and northwestern New Jersey...and
southeastern Pennsylvania.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

A Severe Thunderstorm Warning has been reissued for portions of 
Burlington County. Please refer to that bulletin for the updated 
information. 

LAT...LON 3997 7475 4000 7502 4003 7501 4005 7498
      4006 7498 4008 7496 4012 7497 4038 7484
      4039 7480 4041 7481 4042 7480 4043 7475
      4035 7459
TIME...MOT...LOC 2221Z 274DEG 34KT 4040 7476 3998 7499 

$$

Hoeflich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:23 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 14, 5:23 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
523 PM EDT Fri Jun 14 2024

.SYNOPSIS...
A cold front crosses our area late this afternoon into tonight.
High pressure begins to build in later tonight and then it remains
in place over the region through the weekend. A warm front lifts
through Monday, but surface high pressure looks to control our
weather through at least the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Some strong to severe thunderstorms possible through this evening
especially from about the I-95 corridor to the north and west. A
Severe Thunderstorm Watch has been issued as of 5 PM until 9 PM
for portions of southeastern PA and NJ.

As a closed low centered near Hudson Bay Canada gradually shifts
eastward through tonight, a trailing cold front will cross our area
through this evening. A pre-frontal trough however is sliding
eastward across our region this afternoon and a band of clouds and
some showers have accompanied it. These showers have recently
dissipated as they approached I-95. A shortwave on the south side of
the main upper-level trough is a stronger one and this is sliding
across western and central Pennsylvania as of this writing. This
feature will continue eastward through this evening. An area of
stronger convection has been tied with this and much of the high-
resolution guidance is focusing additional convective development
with it as it continues to track to the east. The more organized
activity with this may move across northeast Pennsylvania and
northern New Jersey, although some southeastward development is
possible into some higher instability. Some additional convection
should also develop farther southwest along the tail end of the
shortwave and the incoming cold front. Areas of cloud cover may
temper the overall instability especially north and west, however a
mesoanalysis reveals MLCAPE of 500-1000 J/kg across the area. The
stronger flow aloft is lagging behind the cold front, however enough
deep-layer shear (around 30 knots) is forecast across eastern
Pennsylvania into New Jersey (less farther south).

Due to a very warm and well mixed boundary layer this afternoon
especially farther south and east, the model forecast soundings
continue to show an inverted-V profile in the lower levels. This
increases the downdraft instability (DCAPE). Given the ongoing
setup, the severe thunderstorm risk still remains however it should
be isolated to scattered. Convection should congeal into a few
clusters or some line segments, and stronger cores may produce
locally damaging wind gusts as the heavy rain initially falls into
the drier layer within the boundary layer. The freezing levels still
look on the higher side, however some hail cannot be ruled out with
some stronger updrafts. The precipitable water values are forecast
to be around 1.5 inches ahead of the cold front, and therefore high
rainfall rates should occur with the strongest convection for a
time. The flash flooding risk however looks to be low overall as
storms should be on the move, however there is a non-zero risk
particularly for the more urban areas.

The showers and thunderstorms will be shifting offshore or weakening
later this evening with any severe thunderstorm risk ending. The
main shortwave within the southern extent of the trough slides
across our area later this evening and this may keep some showers or
thunder going into the overnight especially across the coastal plain
prior to the cold front moving offshore. The drier air looks to lag
a bit, however it is expected to advect southeastward by daybreak
resulting in a clearing sky. Overnight low temperatures are forecast
to be in the 60s, with even some mid/upper 50s across the northern
areas.

As we go through Saturday, a very nice start to the weekend is
expected as some cyclonic flow aloft is in place as the trough axis
shifts to our east. Surface high pressure will be building down from
the northwest, however a tighter pressure gradient will be in place
and therefore a northerly breeze is expected. Dew points will be on
the decrease and this combined with some cooler temperatures will
result in a refreshing feel to the air.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will dominate the short term forecast resulting in dry
conditions throughout the back half of the weekend.

Nighttime lows Saturday night are forecast to dip into the mid 50s
to right around 60. There will be plenty of sunshine to go around on
Sunday. Those who do not enjoy the heat will want to try and get
outside as temperatures will be marginally cooler in the low- mid
80s across most of the region. Upper 70s are expected near the shore
and at higher elevations.

A sea-breeze will likely develop on Sunday given the weak synoptic
flow in the forecast. This sea-breeze could penetrate well in-land
by the late afternoon into evening hours. Lows are forecast for the
upper 50s to low 60s Sunday Night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Summary...Few changes to the long term. Hot but mainly dry forecast.

The synoptic pattern and evolution is nearly certain for the long
term. An upper-level ridge over the eastern CONUS Monday will build
to the north with time. By the Wednesday time frame, the strong
ridge will look to be centered directly over the northeastern CONUS
and will likely stay in place for quite a bit. The ensembles suggest
it is not until around the time frame of Friday that the ridge and
its associated axis will begin to break down a bit.

Overall, heights will only build over the region with time Monday
onwards. We could see heights of 594-600 dam over us for Wednesday.
At the surface level, high pressure centered offshore Monday will
move eastward with time as a warm front lifts over the region. Even
still, surface high pressure looks to largely control the region
through the duration of the term. Though some rounds of shortwave
energy may pester the region for much of the week, any precipitation
development should be largely suppressed given the pattern.

We are mainly looking at a dry forecast into Thursday night with
temperatures potentially getting warming each day. High temperatures
may touch the low 90s for Monday, but widespread highs in the 90s
should be anticipated at this point for Tuesday, Wednesday,
Thursday, and Friday. It is still a little too early to really
discuss any potential for heat headlines at this point, but the
potential will only grow with time as the week progresses.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of this afternoon...VFR, however areas of sub-VFR conditions
late as showers and thunderstorms arrive especially at KRDG and
KABE. South to southwest winds mostly 5-10 knots, becoming west KRDG
and KABE. Low confidence with the timing details.

Tonight...Areas of sub-VFR conditions through at least this evening,
especially visibilities, as some showers and thunderstorms move
through with a cold front. Gusty northwesterly winds may occur for a
time with stronger thunderstorms. Some low clouds may develop
especially south and east of KPHL later this evening into the
overnight before clearing takes place. Winds become northwest to
north around 5 knots. Low confidence.

Saturday...VFR. Northerly winds 10-15 knots with some gusts up to 20
knots, diminishing some later in the afternoon. Moderate
confidence.

Outlook...

Saturday night through Wednesday...VFR with no significant weather.

&&

.MARINE...
Through Saturday, the conditions are anticipated to remain below
Small Craft Advisory criteria. Southerly winds will turn northerly
by later tonight in the wake of a cold front and continue Saturday.
Some showers and thunderstorms move through this evening and
a few storms could produce locally gusty winds.

Outlook...

Saturday night through Wednesday...No marine headlines expected. A
few gusts around 20 kts possible on Monday. Fair weather.

Rip Currents...

Today, southerly winds 10 to 20 mph. The flow will be a bit
more onshore for most of New Jersey as opposed to Delaware.
Additionally, guidance shows a 2 ft 9-10 second longer period
swell from the SE to SSE developing by the afternoon. As a
result, there is a MODERATE risk for the development of
dangerous rip currents for New Jersey beaches where the
coastline is more perpendicular or oblique to the longer period
swell. LOW risk for the development of dangerous rip currents
for the Delaware beaches. Breaking waves will be around 2 to 3
feet.

Winds turn offshore for Saturday, with a LOW risk for the
development of dangerous rip currents everywhere.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Wunderlin
NEAR TERM...Gorse/Staarmann
SHORT TERM...AKL/Wunderlin
LONG TERM...AKL/Wunderlin
AVIATION...AKL/Gorse
MARINE...AKL/Gorse

In the hours before

Local storm report, Jun 14, 5:47 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
547 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             Rockledge               40.08N 75.08W
06/14/2024  M0.50 Inch       Montgomery         PA   Public

            Report from mPING: Half-inch (0.50 in.).

&&

Staarmann
Local storm report, Jun 14, 5:51 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
551 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Gst     Burlington              40.08N 74.86W
06/14/2024  M54 MPH          Burlington         NJ   Trained Spotter

            Trained spotter measured wind gust.

&&

Staarmann
Local storm report, Jun 14, 5:54 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
554 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Tstm Wnd Gst     1 S Dover Air Force Bas 39.12N 75.47W
06/14/2024  M46 MPH          Kent               DE   AWOS

            AWOS station KDOV Dover.

&&

Staarmann
Local storm report, Jun 14, 5:55 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
555 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tstm Wnd Gst     2 ESE Sanatoga          40.23N 75.55W
06/14/2024  M41 MPH          Montgomery         PA   ASOS

            ASOS station KPTW Pottstown.

&&

Staarmann
Local storm report, Jun 14, 6:01 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
601 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Gst     2 SW Vernon             41.18N 74.50W
06/14/2024  M42 MPH          Sussex             NJ   Mesonet

            NJWxNet gauge measured gust.

&&

Staarmann
Local storm report, Jun 14, 6:09 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
609 PM EDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Flash Flood      Burlington              40.07N 74.86W
06/14/2024                   Burlington         NJ   Trained Spotter

            Flooding nearly a foot deep along both sides
            of US 130 at Route 413.

&&

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:14 PM EDTSevere Thunderstorm WarningPHISussex, Warren46 min
Jun 14, 4:40 PM EDTSevere Thunderstorm WarningPHIHunterdon, Warren50 min
Jun 14, 5:02 PM EDTSevere Thunderstorm WarningPHISussex43 min
Jun 14, 5:18 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex, Warren42 min
Jun 14, 5:23 PM EDTSevere Thunderstorm WarningPHIHunterdon, Middlesex, Morris, Somerset, Warren52 min
Jun 14, 5:37 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Hunterdon, Mercer38 min
Jun 14, 5:51 PM EDTSevere Thunderstorm WarningPHIBurlington, Mercer, Middlesex, Monmouth, Ocean39 min
Jun 14, 5:56 PM EDTSpecial Marine WarningPHI64 min
Jun 14, 5:59 PM EDTFlash Flood WarningPHIBurlington4 hr
Jun 14, 6:18 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Monmouth, Somerset27 min
Jun 14, 6:24 PM EDTSevere Thunderstorm WarningPHIBurlington, Mercer, Middlesex, Monmouth, Ocean51 min
Jun 14, 6:29 PM EDTSpecial Marine WarningPHI2 hr
Jun 14, 6:34 PM EDTSevere Thunderstorm WarningPHICape May, Cumberland41 min
Jun 14, 6:40 PM EDTSpecial Marine WarningPHI65 min
Jun 14, 6:44 PM EDTFlash Flood WarningPHIBurlington, Mercer3 hr
Jun 14, 6:47 PM EDTSpecial Marine WarningPHI58 min
Jun 14, 7:03 PM EDTSpecial Marine WarningPHI87 min
Jun 14, 4:37 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh38 min
Jun 14, 5:07 PM EDTFlash Flood WarningPHIChester4 hr
Jun 14, 5:17 PM EDTSevere Thunderstorm WarningPHIDelaware, Montgomery, Philadelphia43 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2024Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.